Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS State College, PA

January 22, 2021Clinton County, Pennsylvania

NWS State College, PA issued this special weather statement at Jan 22, 2021, 1:48 PM EST for Clinton County, Pennsylvania. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 22, 2021, 1:48 PM EST (18:48 UTC)
Expired
Jan 22, 2021, 2:45 PM EST
In force
57 min
Issued by
NWS State College, PA

County Clinton County, PA

The radar

The State College radar (KCCX), 37 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WWUS81 KCTP 221848
SPSCTP

Special Weather Statement
National Weather Service State College PA
148 PM EST Fri Jan 22 2021
 
PAZ011-012-018-041-045-046-221945-
Southern Lycoming PA-Northern Centre PA-Southern Clinton PA-
Northern Clinton PA-Cameron PA-Northern Lycoming PA-
148 PM EST Fri Jan 22 2021

...A SNOW SQUALL WILL AFFECT PARTS OF SOUTHERN LYCOMING...NORTHERN
CENTRE...SOUTHERN CLINTON...NORTHERN CLINTON...CAMERON...AND NORTHERN
LYCOMING COUNTIES...

HAZARDS...A snow squall which can rapidly reduce visibility to less
than one half of a mile.

LOCATION AND MOVEMENT...At 148 PM EST, a snow squall was along a line
extending from near Cammal to 6 miles south of Hicks Run and moving
southeast at 20 MPH.

THIS SQUALL WILL BE NEAR...
  Cammal around 155 PM EST.
  Little Pine State Park around 205 PM EST.
  Waterville around 210 PM EST.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

&&

LAT...LON 4126 7703 4109 7762 4109 7763 4105 7774
      4108 7791 4115 7804 4122 7810 4123 7818
      4126 7824 4129 7823 4147 7743
TIME...MOT...LOC 1848Z 309DEG 18KT 4146 7740 4128 7820 
$$

DeVoir

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jan 22, 12:48 PM EST, 1 hour earlier.

Area forecast discussion, Jan 22, 12:48 PM EST, 1 hour before
Area Forecast Discussion
National Weather Service State College PA
1248 PM EST Fri Jan 22 2021

.SYNOPSIS...
Low pressure passing well north of Pennsylvania will continue
to create breezy conditions across the entire region today.

A cold front will drift southeast across the region late this
morning and this afternoon accompanied by a broken line of brief
heavy snow showers and even a squall that could bring one half
inch of snow in less than 15 minutes. Brief greatly reduced
visibility and icy roads are possible in some locations.

Following the frontal passage, there will be scattered lake
effect snow showers, mainly over the Allegheny Plateau of
northern and western PA tonight into Saturday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Moderate to locally/briefly heavy snow showers tracking into the
NW Mountains this morning as surface cold front pushes SE of
LAke Erie. HRRR and several members of the HREFV2 indicate
some minimal sfc based cape of 50-100 j/kg supporting these
heavier snow bursts just ahead of the front now through the mid
afternoon hours across the northern third of central PA,
generally north of I80. Timing of the cfront over the northern
tier still in the 16-17Z time range, crossing the I-80 corridor
early this afternoon and pushing across the southern tier late
in the day.

A brief heavy snow shower or squall is likely with the front and
a quick coating to 1/2 inch will fall in some places, posing the
threat for brief low vsbys and icy roads.

Max temps today will be close to their 12Z values as we see
clouds increase and the cfront slip SE across the northern half
of the CWA by peak heating.

As we extend the vertical mixing up to 3-5 kft AGL later this
morning through this afternoon, 30+ kt winds at that level will
be transported to the sfc in gusts of about 75 percent. So
westerly winds sustained in the low to mid teens will gust to
upper 20s to mid 30s (mph) at times.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
More robust narrow NW-SE bands of lake effect snow showers will
be developing in the wake of today's cold front as a well-
aligned colder northwesterly flow takes hold behind the front.

Inversion heights are progged to remain relatively low (Less
than 6 kft agl), indicating relatively minor snow accumulations
Friday into Saturday. However, the favored upslope locations in
the Laurels and could see 2-3 inches by late Saturday, while the
perennial lake effect snowbelt of Warren County may pick up 30
hour totals of 5-6 inches by dusk Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
There is increasing confidence in an impactful winter weather
event Monday into Tuesday of next week with the possibility of
snow, sleet, and freezing rain. Model guidance has trended the
track of the low more north than previous runs, so kept high
PoPs for the Monday evening to Tuesday morning timeframe. The
uncertainty lies in the precip amounts and types. The event
seems to begin as a period of a wintry mix in Southwest PA and
spread north Monday night, ending as light snow Tuesday on the
back side of the low. How far north sleet mixes into snow is
still unclear at this time, but for now it seems the Northern
half of PA will see more snow and the Southern half might see
more of a wintry mix. This can indeed change between now and
Monday with new model runs. Depending on how much sleet/freezing
rain mixes in with this system will dictate the snow amounts.
The WPC WSO has a slight chance of exceeding warning criteria
on Monday/Monday night for snow in the Endless Mountains region
of PA, and an even greater chance of exceeding criteria for ice
in the Laurels. The main impacts from this event will be the
potential for difficult travel from Monday evening through
Tuesday afternoon.

This system moves out by Tuesday night with some lingering
flurries/drizzle still possible. High pressure building in
behind will leave us fair and seasonably cool weather
Wednesday.

We will be watching another system make its way up the East
Coast at the end of next week. Models are hinting at the chance
of some kind of wintry precip, but it is still too early to
tell and the system may track farther south.

Prev...
Latest update is to maintain the idea that precip - and
more likely snow - is looking like a better possibility with
each model cycle. Plowable (since that's the latest, catchy
phrase) snow is getting likely for a good portion of the area.
WPC Day 5 outlook for >=0.25" liq equiv is not quite 50pct at
this time, but they did mention that the poss of mod accums of
ZR is also there for the Laurels during Mon- night. Seems
reasonable given the warming temps aloft. But, the sfc low(s)
might stay too far to the south to allow enough warming aloft.
Did just hint at chc ZR Mon night there leaning on WPC's
experience and guidance. Blended model guidance may be a bit too
bullish at this range with nearly 90 PoPs across the S for Mon
aftn/night (Day4-5). Chose to shave off 5-10pct for now, as
there are still phasing and timing questions. But, we are
getting closer and some higher certainty is there in regard to
both issues.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
Northwest flow across the Great Lakes will bring clouds and
scattered snow showers to the usual suspects through the
forecast period. A frontal boundary will drop south across the
state later this morning through mid afternoon. This may touch
off a brief snow squall or band of heavier snow showers.
Afterward, mid clouds will keep most locations VFR with MVFR
over the higher elevations.

Northwest winds will gust to 20-25kts through Friday afternoon

Outlook...

Sat...No sig wx expected.

Sun...No sig wx expected.

Sun Ngt-Tue...Chc Light Snow.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/DeVoir
NEAR TERM...Lambert/DeVoir
SHORT TERM...Lambert
LONG TERM...Lambert/Travis/Wagner
AVIATION...Colbert/Tyburski
Hazardous weather outlook, Jan 22, 4:53 AM EST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
453 AM EST Fri Jan 22 2021

PAZ006-010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-231000-
Potter-Elk-Cameron-Northern Clinton-Clearfield-Northern Centre-
Southern Centre-Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-
Franklin-Tioga-Northern Lycoming-Sullivan-Southern Clinton-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-Perry-
Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York-Lancaster-
453 AM EST Fri Jan 22 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

A cold front will drift southeast across the region late this
morning and this afternoon accompanied by a broken line of brief
heavy snow showers and even a squall that could bring one half
inch of snow in less than 15 minutes. Brief greatly reduced
visibility and icy roads are possible in some locations.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Steady snow will likely spread northeast across the region
Monday afternoon and continue into Tuesday as low pressure
moves northeast up the Ohio River Valley.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004-005-231000-
Warren-McKean-
453 AM EST Fri Jan 22 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

A cold front will drift southeast across the region late this
morning, accompanied by a broken line of brief heavy snow
showers and even some heavier squalls. Accumulations from this
weather feature ranging from a coating to one inch, will combine
with the already expected occasional snow showers and few inches of
Lake Effect Snow. Brief, greatly reduced visibility and icy roads
are likely through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Light snow accumulation is likely Friday into Saturday due to
persistent lake effect snow showers.

Steady snow will likely spread northeast across the region
late Monday afternoon and continue into Tuesday as low pressure
moves northeast up the Ohio River Valley.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ024-033-231000-
Cambria-Somerset-
453 AM EST Fri Jan 22 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

A cold front will drift southeast across the region this afternoon,
accompanied by a broken line of brief heavy snow showers and even
some heavier squalls. Accumulations from this weather feature ranging
from a coating to one inch, will be followed by additional narrow
bands of snow showers and upslope snows tonight into Saturday
bringing another 1 to 2 inches of snow.

Brief, greatly reduced visibility and icy roads are likely through
tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Steady snow will likely spread northeast across the region
Monday afternoon and continue into Tuesday, possibly mixing with or
changing to sleet and freezing rain as low pressure moves northeast
up the Ohio River Valley.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, Jan 22, 9:51 AM EST, 3 hours 57 minutes before
Special Weather Statement
National Weather Service State College PA
951 AM EST Fri Jan 22 2021

PAZ004>006-010-011-221545-
McKean PA-Warren PA-Potter PA-Cameron PA-Elk PA-
951 AM EST Fri Jan 22 2021

...HEAVY SNOW SHOWERS AND ISOLATED SNOW SQUALLS WILL AFFECT PARTS OF
MCKEAN...WARREN...POTTER... CAMERON...AND ELK COUNTIES...

HAZARDS...Heavy snow showers and isolated squalls which can rapidly
reduce visibility to less than one half of a mile.

LOCATION AND MOVEMENT...At 949 AM EST, heavy snow showers and
isolated snow squalls were along a line extending from Allegany
State Park to near Oil City and moving southeast at 35 MPH.

SQUALLS WILL BE NEAR...
  Bradford around 1000 AM EST.
  Marshburg around 1010 AM EST.
  Rew around 1015 AM EST.
  Cyclone around 1020 AM EST.
  Kinzua Bridge State Park and Smethport around 1025 AM EST.
  Crosby around 1035 AM EST.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

&&

LAT...LON 4200 7896 4200 7782 4176 7798 4129 7881
      4137 7897 4134 7910 4141 7910 4145 7906
      4144 7896 4162 7896 4163 7961
TIME...MOT...LOC 1449Z 331DEG 30KT 4204 7875 4150 7974

DeVoir
Special weather statement, Jan 22, 11:54 AM EST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service State College PA
1154 AM EST Fri Jan 22 2021

PAZ005-006-010>012-037-041-221800-
McKean PA-Potter PA-Northern Clinton PA-Cameron PA-
Northern Lycoming PA-Tioga PA-Elk PA-
1154 AM EST Fri Jan 22 2021

...BANDS OF HEAVY SNOW WILL AFFECT PARTS OF MCKEAN...POTTER...
NORTHERN CLINTON...CAMERON...NORTHERN LYCOMING...TIOGA...AND ELK
COUNTIES...

HAZARDS...Bands of heavy snow which can rapidly reduce visibility to
less than one half of a mile.

LOCATION AND MOVEMENT...At 1153 AM EST, bands of heavy snow were
along a line extending from Lyman Run State Park to East Branch Dam
and moving southeast at 35 MPH.

THIS BAND OF HEAVY SNOW WILL BE NEAR...
  Cherry Springs State Park around 1200 PM EST.
  Elk River around 1210 PM EST.
  Truman around 1215 PM EST.
  Leetonia and Emporium around 1225 PM EST.
  Cameron and Cedar Run around 1235 PM EST.
  Stevenson Dam around 1250 PM EST.

SAFETY INFO... Use extra caution if you must travel into or through
this band of heavy snow. Rapid changes in visibility and potentially
slick roads are likely to lead to accidents. Consider delaying
travel until this band of heavy snow passes your location.

&&

LAT...LON 4155 7706 4131 7809 4151 7857 4171 7886
      4179 7831 4167 7759
TIME...MOT...LOC 1653Z 294DEG 28KT 4172 7781 4154 7860

DeVoir
Special weather statement, Jan 22, 1:48 PM EST, 0 minutes before
Special Weather Statement
National Weather Service State College PA
148 PM EST Fri Jan 22 2021

PAZ011-012-018-041-045-046-221945-
Southern Lycoming PA-Northern Centre PA-Southern Clinton PA-
Northern Clinton PA-Cameron PA-Northern Lycoming PA-
148 PM EST Fri Jan 22 2021

...A SNOW SQUALL WILL AFFECT PARTS OF SOUTHERN LYCOMING...NORTHERN
CENTRE...SOUTHERN CLINTON...NORTHERN CLINTON...CAMERON...AND NORTHERN
LYCOMING COUNTIES...

HAZARDS...A snow squall which can rapidly reduce visibility to less
than one half of a mile.

LOCATION AND MOVEMENT...At 148 PM EST, a snow squall was along a line
extending from near Cammal to 6 miles south of Hicks Run and moving
southeast at 20 MPH.

THIS SQUALL WILL BE NEAR...
  Cammal around 155 PM EST.
  Little Pine State Park around 205 PM EST.
  Waterville around 210 PM EST.

SAFETY INFO...
Use extra caution if you must travel into or through this squall.
Rapid changes in visibility and potentially slick roads are likely to
lead to accidents. Consider delaying travel until this squall passes
your location.

&&

LAT...LON 4126 7703 4109 7762 4109 7763 4105 7774
      4108 7791 4115 7804 4122 7810 4123 7818
      4126 7824 4129 7823 4147 7743
TIME...MOT...LOC 1848Z 309DEG 18KT 4146 7740 4128 7820

DeVoir

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 9:51 AM ESTSpecial Weather StatementCTPElk, McKean54 min
Jan 22, 11:42 AM ESTSnow Squall WarningCTPPotter48 min
Jan 22, 11:54 AM ESTSpecial Weather StatementCTPCameron66 min
Jan 22, 12:46 PM ESTSnow Squall WarningCTPLycoming, Potter, Tioga44 min
Jan 22, 1:43 PM ESTSnow Squall WarningCTPColumbia, Lycoming, Sullivan, Tioga77 min
Jan 22, 4:00 PM ESTSpecial Weather StatementCTPSullivan30 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.